Virginia, 2003Strong Wind in Virginia, February 23, 2003
February 23, 2003 · NWS LWX · 23 events in 23 counties and zones
A strong cold front moved through the region around dawn on the 23rd. This front ushered in winds that gusted between 40 and 55 MPH.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region around dawn on the 23rd. This front ushered in winds that gusted between 40 and 55 MPH. Due to the soft saturated soil from heavy rains and snow melt, the gusty winds downed scattered trees and power lines. In Frederick County, a wind gust of 48 MPH was recorded at the Winchester airport. In Loudoun County, wind gusts included 51 MPH in Sterling and 46 MPH in Leesburg. In Fairfax County, a wind gust of 49 MPH was reported in Vienna. Ronald Reagan National Airport in Arlington recorded a wind gust of 49 MPH. In Arlington, a tree fell onto a pickup truck on Lorcum Lane. A wind gust of 54 MPH was recorded in Falls Church. In Alexandria, winds gusted to 47 MPH. Across the Virginia suburbs of Washington D.C. 15,000 power outages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 23, 8:35 AM EST, 25 minutes earlier.
Area forecast discussion, Feb 23, 8:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 AM EST SUN FEB 23 2003
QUICK UPDATE TO REWORK FIRST PERIOD WORDING AND DROP DENSE FOG
ADVISORY.
MANNING
*****PREVIOUS DISCUSSION*********
SHORT TERM...TODAY AND TONIGHT...
A STRONG COLD FRONT WILL PASS THROUGH THE REGION FROM W TO E BETWEEN
5 AM AND 9 AM. ATTM WINDS ARE LIGHT OVER CWA AHEAD OF THE FRONT DUE
TO COLD AIR DAMMING. HOWEVER...THAT WILL CHANGE RAPIDLY AS THE FRONT
PASSES THRU. LWX VAD WIND PROFILE ALREADY SHOWS 55KTS AT 2KFT. THESE
WINDS WILL MIX DOWN JUST AFTER FROPA...GETTING RID OF ANY REMAINING
FOG. EXPECTING W WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH THIS
MORNING...ESPECIALLY ABOVE 2KFT. THESE WINDS WILL CONTINUE THRU THE
AFT AS STRONG CAA AND DEEPENING SFC LOW KEEP GRADIENT STRONG...BUT
BY EVENING WINDS DIE DOWN AS THE HIGH BUILDS IN. HIGH WIND WARNING
IN EFFECT CWA WIDE THRU 5 PM TODAY.
RADAR SHOWS SCT SHRA AND ISOLATED TSRA OVER W CWA JUST AHEAD OF THE
FRONT. WILL KEEP CHANCE POPS THRU FROPA TIME...BUT STRONG DOWNSLOPE
WILL BRING PRECIP TO AN END QUICKLY THIS MORNING E OF MTNS. ON
RIDGES IN FAR W CWA...STRONG UPSLOPE WINDS WILL KEEP SPILLOVER
PRECIP GOING THRU MIDNIGHT. TEMPS WILL BE COLD ENOUGH FOR
SNOW SO WILL CONTINUE MENTION OF POST FRONTAL SCT SHSN FAR W ZONES
THRU THIS EVE.
REGARDING TEMPS...HIGH TEMPS WILL BE SET THIS MORNING AROUND FROPA
TIME THEN DROP THRU THE DAY. GUIDANCE TEMPS LOOKED A BIT WARM FOR
HIGHS TODAY BASED ON CURRENT CONDITIONS...BUT LOOKED FINE FOR
TONIGHT.
MMARGRAF
LONG TERM (MON-SAT)
MODELS CONTINUE TO SHOW A SERIES OF S/WAVES MOVING ACROSS THE AREA
IN THE MON THROUGH SAT TIME FRAME.
ON MON WEAK S/WAVE WILL MOVE EAST THROUGH THE OHIO VALLEY. ENOUGH
MOISTURE WILL BE IN PLACE FOR CHANCE OF SNOW OR RAIN OVER THE FA
...MAINLY IN THE WEST AND NORTH ZONES. FRONT WILL MOVE THROUGH
DURING THE DAY WITH COLDER/DRIER AIR MOVING IN MON NIGHT AND TUE.
WINDS WILL INCREASE BRIEFLY LATE MONDAY DUE TO STRONG CAA.
MON NIGHT INTO WED...GENERALLY DRY WITH COLD HIGH PRESSURE OVER THE
AREA. CLOUDS WILL ALSO START TO INCREASE/THICKEN LATE WED INTO THU.
FOR THU AND FRI ANOTHER S/WAVE WILL AFFECT THE AREA. THE MAIN
PROBLEMS WILL BE THE TIMING AND TYPE OF PRECIP. WITH TEMP REGIME
EXPECT PRECIP TO START AT SNOW AND EVENTUALLY CHANGE OVER TO RAIN.
FREEZING RAIN MAYBE POSSIBLE ACROSS THE NORTH ZONES BEFORE THE
PRECIP CHANGES OVER TO RAIN. EXPECT THE RAIN TO END FRIDAY. MEX
GUIDANCE LOOKS BEST FOR THE LATER PERIODS. TIMING AND TRACK
DIFFERENCES FOR THE STORM IN THE LATTER PERIODS CAUSING SOME
CONCERNS/UNCERTAINITY...SO WILL NOT MAKE ANY MAJOR CHANGES TO DAYS 5
THROUGH 7.
CPW
.LWX...
DC...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONE DCZ001.
DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONE DCZ001.
MD...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES
MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.
DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
VA...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.
WV...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES WVZ048>055.
DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES WVZ048>055.
MARINE...GALE WARNING MD PORTION OF CHES BAY AND TIDAL POTOMAC.
Hazardous weather outlook, Feb 23, 5:40 AM EST, 3 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THE COMBINATION OF MELTING SNOW...HEAVY RAIN...AND LIGHT WINDS HAS
CAUSED DENSE FOG TO FORM EARLY THIS MORNING. A DENSE FOG ADVISORY IS
IN EFFECT THROUGH 7 AM. GUSTY WINDS WILL DISSIPATE THE FOG BY MID
MORNING.
A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. A COLD FRONT
WILL PASS THROUGH THE REGION THIS MORNING. STRONG WEST WINDS WILL
MIX DOWN AS THE FRONT MOVES THROUGH. WINDS OF 30 TO 40 MPH ARE
EXPECTED WITH GUSTS TO 60 MPH POSSIBLE. ABOVE 2500 FEET...LOCALLY
HIGHER WINDS ARE POSSIBLE. TREES AND POWER LINES MAY BE DOWNED BY
THE WINDS...ESPECIALLY SINCE THE SOIL IS SATURATED BY HEAVY RAIN AND
SNOWMELT. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE
BUILDS IN.
.DAYS TWO THROUGH SEVEN...
A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE
AREA ON MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY.
MMARGRAF
In the hours before
Special weather statement, Feb 23, 5:30 AM EST, 3 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 AM EST SUN FEB 23 2003
...HIGH WATER POSSIBLE IN LOW LYING AREAS THROUGH THE MORNING...
HEAVY RAINFALL IN COMBINATION WITH SNOW MELT OVER THE PAST 24 HOURS
HAS LED TO FLOODING IN SEVERAL LOW LYING AREAS. EVEN THOUGH THE
STEADY RAINFALL WILL COME TO AN END WHEN A COLD FRONT CROSSES THE
REGION THIS MORNING...THE WATER WILL BE SLOW TO DRAIN DUE TO
SATURATED SOIL AND CLOGGED STORM DRAINS.
SEVERAL ROADS THAT WERE COVERED BY WATER OVERNIGHT MAY REMAIN
FLOODED THROUGH LATE THIS MORNING. CREEKS...SMALL STREAMS AND LOW
LYING AREAS INUNDATED BY WATER WILL ALSO BE SLOW TO DRAIN. MOTORISTS
SHOULD BE ON THE LOOKOUT FOR HIGH WATER ON ROADS THROUGH THE
MORNING...ESPECIALLY IN AREAS THAT ARE PRONE TO FLOODING. IF YOU
ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATIVE
ROUTE. THE WATER MAY BE DEEPER THAN IT APPEARS.
MMARGRAF
Strong Wind, King George
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- King George forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Strong Wind, Rappahannock
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Rappahannock forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Strong Wind, Clarke
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Clarke forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Strong Wind, Highland
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Highland forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Augusta / Staunton / Waynesborro
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Augusta / Staunton / Waynesborro forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Strong Wind, Rockingham / Harrisonburg
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Rockingham / Harrisonburg forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Strong Wind, Nelson
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Nelson forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Strong Wind, Albemarle / Charlotttesville
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Albemarle / Charlotttesville forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Strong Wind, Greene
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Greene forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Strong Wind, Orange
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Orange forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Strong Wind, Madison
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Madison forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Strong Wind, Spotsylvania / Fredericksburg
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Spotsylvania / Fredericksburg forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Strong Wind, Stafford
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Stafford forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Strong Wind, Culpeper
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Culpeper forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Strong Wind, Page
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Page forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Strong Wind, Shenandoah
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Shenandoah forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Strong Wind, Frederick / Winchester
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Frederick / Winchester forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Strong Wind, Warren
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Warren forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Strong Wind, Fauquier
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Fauquier forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Loudoun
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Loudoun forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Prince William / Manassas
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Prince William / Manassas forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Fairfax
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Fairfax forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Strong Wind, Arlington / Alexandria / Falls Church
- When
- February 23, 9:00 AM EST to 10:00 PM EST
- Where
- Arlington / Alexandria / Falls Church forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
- Winter Storm in Oklahoma, February 23, 200315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343367, 5343486, 5343487, 5343488, 5343489, 5343490, 5343491, 5343492, 5343493, 5343494, 5343495, 5343496, 5343497, 5343498, 5343499, 5343500, 5343501, 5343502, 5343503, 5343504, 5343505, 5343506, 5343507.